Format

Send to

Choose Destination
J Clin Endocrinol Metab. 2015 Feb;100(2):376-83. doi: 10.1210/jc.2014-3292. Epub 2014 Nov 6.

A review: Radiographic iodinated contrast media-induced thyroid dysfunction.

Author information

1
Section of Endocrinology, Diabetes, and Nutrition (S.Y.L., L.E.B., E.N.P.), Boston University School of Medicine, Boston, Massachusetts 02118; Division of Nephrology and Hypertension (C.M.R.), Department of Medicine, University of California Irvine, Orange, California 92868; and Division of Endocrinology (A.M.L., G.A.B.), Department of Medicine, David Geffen School of Medicine, University of California Los Angeles, Los Angeles, California 90095.

Abstract

CONTEXT:

Thyroid hormone production is dependent on adequate iodine intake. Excess iodine is generally well-tolerated, but thyroid dysfunction can occur in susceptible individuals after excess iodine exposure. Radiological iodinated contrast media represent an increasingly common source of excess iodine.

OBJECTIVE:

This review will discuss the thyroidal response after acute exposure to excess iodine; contrast iodine-induced thyroid dysfunction; risks of iodine-induced thyroid dysfunction in vulnerable populations, such as the fetus, neonate, and patients with impaired renal function; and recommendations for the assessment and treatment of contrast iodine-induced thyroid dysfunction.

METHODS:

Data for this review were identified by searching PubMed, Google Scholar, and references from relevant articles from 1948 to 2014.

CONCLUSIONS:

With the increase in the use of computed tomography scans in the United States, there is increasing risk of contrast-induced thyroid dysfunction. Patients at risk of developing iodine-induced thyroid dysfunction should be closely monitored after receiving iodinated contrast media and should be treated as needed.

PMID:
25375985
PMCID:
PMC4318903
DOI:
10.1210/jc.2014-3292
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Silverchair Information Systems Icon for PubMed Central
Loading ...
Support Center